Home
[an error occurred while processing this directive]
Quality survey Health benefits Safety Reading labels Ask the supplier Standards & regulations



Editorials





Testing news
Search
Links
Glossary
Glossary
Ask the expert
Bookstore
Sponsorship
Contact us
Disclaimer
Privacy policy
Sponsorship
 

Cautions and potential hazards

FDA Warns Kava May Be Associated With Severe Liver Injury
Washington DC, 25 March 2002

The Food and Drug Administration (FDA) is advising consumers of the potential risk of severe liver injury associated with the use of kava-containing dietary supplements. Kava (Piper methysticum) is a plant indigenous to the islands in the South Pacific where it is commonly used to prepare a traditional beverage. Supplements containing the herbal ingredient kava are promoted for relaxation (e.g., to relieve stress, anxiety, and tension), sleeplessness, menopausal symptoms and other uses. FDA has not made a determination about the ability of kava dietary supplements to provide such benefits.

Liver-related risks associated with the use of kava have prompted regulatory agencies in other countries, including those in Germany, Switzerland, France, Canada, and the United Kingdom, to take action ranging from warning consumers about the potential risks of kava use to removing kava-containing products from the marketplace. Although liver damage appears to be rare, FDA believes consumers should be informed of this potential risk.

Kava-containing products have been associated with liver-related injuries - including hepatitis, cirrhosis, and liver failure -- in over 25 reports of adverse events in other countries. Four patients required liver transplants. In the US, FDA has received a report of a previously healthy young female who required liver transplantation, as well as several reports of liver-related injuries.

When to consult physician

Given these reports, persons who have liver disease or liver problems, or persons who are taking drug products that can affect the liver, should consult a physician before using kava-containing supplements. Consumers who use a kava-containing dietary supplement and who experience signs of illness associated with liver disease should also consult their physician.

Symptoms of liver disease

Symptoms of serious liver disease include jaundice (yellowing of the skin or whites of the eyes) and brown urine. Non-specific symptoms of liver disease can include nausea, vomiting, light-colored stools, unusual tiredness, weakness, stomach or abdominal pain, and loss of appetite.

FDA urges consumers and their health care professionals to report any cases of liver and other injuries that may be related to the use of kava-containing dietary supplements. Adverse events associated with the use of dietary supplements should be reported as soon as possible to FDA's MedWatch program by calling their toll-free number (1-800-332-1088).

How to find out if kava is in your supplement

The presence of kava in a supplement should be identified on the product label in the "Supplement Facts" box. The following are commonly used names for kava:

ava, ava pepper, awa, intoxicating pepper, kava, kava kava, kava pepper, kava root, kava-kava, kawa, kawa kawa, kawa-kawa, kew, Piper methysticum, Piper methysticum Forst.f., Piper methysticum G. Forst., rauschpfeffer, sakau, tonga, wurzelstock, yangona

FDA will continue to investigate the relationship, if any, between the use of dietary supplements containing kava and liver injury. The agency's investigation includes attempting to determine a biological explanation for the relationship and to identify the different sources of kava in the US and Europe. The agency will alert consumers, and if warranted, take additional action as more information becomes available.

Source

FDA website, www.cfsan.fda.gov/~dms/addskava.html, 25 March 2002.end of story

 

 

 

   
[an error occurred while processing this directive]
Health benefits Safety Reading labels Ask the supplier Standards & regulations Contact us

(c) Copyright 1999-2003 Dietary Supplement Quality Initiative. For permission to reprint, please contact our editor.